Nora Apothecary Nora Apothecary

Tylenol Poisoning

Sandra Justice, P.D., FACA

Aspirin-Free Does Not Mean Danger-Free For Pets

Owners sometimes treat their pets as children. They watch and hover, anticipate every need, and jump to the medicine cabinet when they perceive fevers or aches and pains. Because the normal body temperature of dogs and cats (101 F, 103 F) approximates that of a fever in humans, many well-intentioned owners will administer fever-relievers to their pets, and because of its safety for small children, acetaminophen is usually the medication they select. Acetaminophen is sold in over 100 products in pharmacies, over the counter, without a prescription. It is known as Tylenol, Tempra, and Panadol to name a few products. While acetaminophen (APAP) enjoys a reputation of safety and effectiveness for humans, it is probably one of the worst medications that can be administered to a dog or a cat. Acetaminophen represents the most common fatal drug poisoning in cats and has also been responsible for many deaths in dogs. Between 1992 and 1997, the ASPCA Poison Control Center received 1,464 calls about dogs and cats having ingested APAP. While acetaminophen can be used safely in most dogs under the supervision of a veterinarian, there is no safe dose recommended for cats. APAP toxicity in cats is almost exclusively due to intentional administration by humans, and doses as small as 163 mg (1/2 of a regular strength acetaminophen tablet) have resulted in death.

Dogs and cats are not considered to have a fever unless their body temperature is above 103 F (dogs) or 104 F (cats). Animals with temperatures in this range (or higher) should be examined by a veterinarian as soon as possible. Fever in dogs and cats can be caused by infections, parasites, drug reactions, and exposures to high temperatures. Many of these conditions can be life threatening to the pet as well as contagious to other pets. Under no circumstances should an owner administer any anti-fever medication to a pet without a veterinarian’s advice. Pets exhibiting aches and pains should also be evaluated by a veterinarian, and owners should refrain from giving over the counter pain medications unless advised by a veterinarian.

If a pet ingests APAP, a veterinarian should be called immediately. The veterinarian will probably advise the owner to induce vomiting as soon as possible. This is typically accomplished through administration of ipecac to dogs or hydrogen peroxide to both dogs and cats. Your veterinarian will advise as to which doses of each product to use. It is important to tell the veterinarian how much the pet weighs, how much acetaminophen it consumed (or was given) and how long it has been since the acetaminophen was ingested.

Signs of APAP poisoning in dogs and cats are very difficult for owners to detect. The organs primarily affected by APAP poisoning are the liver and the blood. Initially, dogs and cats may vomit but show no other signs. In advanced stages poisoning from APAP ingestion, cats can exhibit swollen paws and face, difficulty breathing and darkened mucous membranes in their mouth. Dogs exhibit lethargy, loss of appetite, and their skin may appear yellowish due to jaundice from liver failure. Animals that show these signs do not have a very good chance of survival.

Antidotes for this poisoning are available and your pharmacist can assist your veterinarian in providing these valuable medications. The best treatment for acetaminophen poisoning is prevention. While it may be one of the safest medications for administration to humans, its safety for pets cannot be assumed. Dogs and cats are not small humans. For the best outcome in pet health, administration of any medication should only occur under the guidance of a licensed veterinarian.